Regardless of the circumstances surrounding the situation, an opioid overdose is scary and potentially fatal. If you’re taking an opioid, you should know the symptoms and signs of a possible overdose so you can reach out for necessary medical intervention.
Since opioids affect the part of the brain that regulates breathing, high doses can lead to the slowing or stopping of breath. It’s vital not to panic, as EMT’s come equipped to help those experiencing an opioid overdose, but you must recognize the signs. Renaissance Recovery can help.
Factors of an Opioid Overdose
There are various reasons that someone might take too many opioids. No situation is the same, but the following factors can raise your risk of experiencing an overdose:
- If you are taking an opioid to get high, you are at risk of an overdose.
- Having an extra dose of a prescribed opioid, either accidentally or with intent, could lead to an overdose.
- The risks of an overdose are higher when an opioid is added to other medicine, illicit drugs, or alcohol.
- There is a chance for an overdose if you are using an opioid prescribed for someone else.
- If you combine an opioid with anxiety medication, such as Xanax or Valium, there is a greater risk for opioid overdose.
Of course, there are unique circumstances not mentioned on this list, so whenever you’re taking an opioid, do so under the supervision of a trusted medical professional. Treat opioids with great care.
High-Risk Opioid Overdose Determinants
Any person that taking an opioid may be at risk of an overdose. Opioids require that you take them seriously, and your risk increases based on a few determining factors:
- Using illegal opioids, such as synthetics or heroin, will increase your chances of experiencing an overdose.
- If you intentionally or unintentionally take more opioid medication that you’ve been prescribed, you’re putting yourself in a serious situation. Ensure that you follow all directions when prescribed an opioid. Feel free to check (and then double-check) the instructions on your bottle or given by your physician.
- You must resist mixing opioids, prescribed or not, with other medication and alcohol.
- If you have specific medical conditions, like sleep apnea or reduced liver or kidney function, your chance of an opioid overdose is higher. Also, those over the age of sixty-five are at greater risk as well.
Recognizing the Signs of an Opioid Overdose
Taking an opioid means understanding and quickly recognizing the signs of an overdose. Overdoses, particularly on opioids, are the leading cause of accidental death in the United States.
This statistic has a lot to offer about the current state of the situation as a whole, but it also provides insight into how quickly the onset of symptoms shows up. The signs of an opioid overdose include:
- Ashen skin, clammy to the touch
- Sudden body limpness or loss of consciousness
- Purple or blue fingernails and lips
- Vomiting and gurgling noises
- Inability to speak
- They won’t wake up, despite all efforts
- Slowing down or absence of breathing or heartbeat
If you think that you or someone you’re with has overdosed on opioids, call 911 right away. If you have naloxone on the scene, administer it. Try to keep the person (or yourself) awake and breathing.
Preventing an Overdose Now with Renaissance Recovery
There are steps you can take to prevent an opioid overdose, and it begins with taking your medicine per your healthcare provider’s exact instructions. Never take more than the recommended dose.
Avoid mixing your medication at all costs, and store it safely out of reach of both pets and children. A medicine lockbox is a fantastic way to keep those around you safe and prevent the theft of your medication. Dispose of any unused medication right away.
If you are at high-risk for an opioid overdose, ensure those around you know how to respond quickly and appropriately. At Renaissance Recovery, we are always available if you need to talk. Contact Renaissance Recovery by either calling 866.330.9449 or complete our convenient online form for additional information.
Renaissance Recovery provides a structured, supportive, family-based environment for clients to grow and develop healthy habits and life skills. In addition, clients learn the coping mechanisms needed to lead and support a functional and successful lifestyle—sober. We are a long-term, solution-based addiction treatment center, where client recovery is our top priority. We provide a multitude of addiction treatment programs in California that provide the necessary support for long-term addiction recovery including: